October 3, 1986

Acute Ischemic Retinopathy due to Gentamicin Injection

Author Affiliations

San Francisco

JAMA. 1986;256(13):1725-1726. doi:10.1001/jama.1986.03380130053020

To the Editor.—  We recently reviewed a number of cases in which gentamicin was inadvertently injected into an eye and caused blindness. The clinical picture of acute ischemic gentamicin toxicity of the retina and optic nerve is a remarkable one (Figure). The entire retina becomes ischemic and necrotic.1-3In the cases seen, gentamicin was either mistaken for balanced salt solution, or some other medication, and injected into the eye or was injected in such a way that a high concentration of it came in contact with the retina.Near the end of intraocular surgery, eye surgeons may inject balanced salt solution or some other physiological solution into the eye in order to regain intraocular pressure. In addition, at the end of certain eye operations, gentamicin is often injected under the conjunctiva, prophylactically.4 If the gentamicin is drawn up early in the case and left in an unlabeled syringe,